Case series: treating cannabinoid hyperemesis syndrome with capsaicin cream

December 5, 2017, 5:27 pm

★★★☆☆

Resolution of cannabis hyperemesis syndrome with topical capsaicin in the emergency department: a case series. Dezieck L et al. Clin Toxicol 2017 Sep;55:908-913.

Abstract 

Cannabis hyperemesis syndrome (CHS) is a form of cyclic vomiting characterized by:

  • chronic marijuana use
  • recurrent vomiting, and
  • lack of alternate explanation for symptoms

A striking feature is that although CHS-induced nausea and vomiting are frequently resistant to standard antiemetics such as ondansetron, patients often report that very hot showers or baths relieve their symptoms. Several years ago, Jeff Lapoint noticed that the transient receptor potential vanillin 1 (TRPV1) receptor was activated by exposure to temperatures above 109oF. In addition, he realized that capsaicin (the chemical that makes hot peppers hot) also activated TRPV1, and had the brilliant insight that applying capsaicin cream topically might alleviate symptoms of CHS. Subsequent studies have established that he was correct.

This paper provides further support for this therapy. The authors conducted a retrospective chart review at 2 large hospitals to identify patients treated with capsaicin cream in their emergency departments during the years 2015 and 2016 who also had a history consistent with CHS. In most cases, the cream was applied to the abdomen. The authors point out that the abdomen is advantageous because it has a large surface area, is not immediately adjacent to sensitive mucous membranes, and may enhance patient buy-in since it where the symptoms are located.

The chart review identified 13 eligible patients. Many had failed treatment with IV antiemetics, opioids and oral lidocaine before receiving topical capsaicin. The authors report that all 13 patients achieved symptom relief after treatment with capsaicin cream. Since this was a retrospective chart review, exact dose of capsaicin and schedule of addition modalities were not standardized.

I’d make several additional points. First, according to Table 1 in the paper, patients were treated with capsaicin cream formulated at either 0.075% or 0.25%. This is almost certainly a mistake. Capsaicin cream is typically dispensed at strengths of 0.075% or 0.025%. A formulation 10 times more concentrated than standard would probably be rather painful.

Second, several patients in this series carried a diagnosis or irritable bowel syndrome, and may have been on chronic opioids. I wonder if some component of their symptoms might properly be attributed to narcotic bowel syndrome rather than to CHS.

Finally, it is important to note that the majority of patients had previous ED visits and hospital admissions for their symptoms, and some had received extensive GI workups including laboratory tests, imaging, and endoscopy. It is possible that if more clinicians were aware of CHS, some or all of those workups could have been avoided.

To read my Emergency Medicine News columns on CHS, click here and here.

 

Related posts:

Review of cannabinoid hyperemesis syndrome

First case of cyclic hyperemesis associated with synthetic cannabinoids

Cannabinoid hyperemesis syndrome: largest case series to date

Review: cannabinoid hyperemesis syndrome

More on cannabinoid hyperemesis syndrome

The anti-munchies: cannabinoid hyperemesis syndrome

 

Leave a Comment:

Comments will be posted after review and approval by the editor. TPR reserves the right to delete a comment for any reason.